TCA’s in the elderly are generally discouraged especially for symptoms of sleep and depression. There are a lot of other options to consider for treatment of both of these issues before TCA’s. While I’m not going to tell you what is ALWAYS right or wrong in using TCA’s in the elderly, I’m going to share with you a scenario that I’ve seen in my practice.
85 year old female with a history of depression is currently receiving Elavil (amitriptyline) 10 mg daily. Her depressive symptoms have responded significantly from this medication.
We know Elavil is on the Beer’s list. We know anticholinergics do not have a good side effect profile, especially in the elderly. So what do we do?
A few questions that I’d be starting to think about: Do we try to change it to another antidepressant? Do we try a TCA like nortriptyline which may tend to have a better side effect profile in the elderly? Do we know if she has tried anything else in the past? Are there other symptoms involved (neuropathy etc.)? Has she failed off this medication in the past? Are there any potential side effects or indicators of the prescribing cascade (constipation meds, dry mouth, artificial tears, cognition issues, falls etc.)?
In a scenario like this, I’ve seen all of the above done. I’ve seen changes to nortriptyline, SSRI’s, other antidepressants, and providers leaving it alone as well. What’s the best strategy? It is a tough call sometimes. It is very important to work with patients (and their families if applicable), and get an excellent medical history to help assess the severity of the condition, potential side effects, possible safer alternatives as well as how much benefit that medication has brought to that patient.
Want more? Check out the PDF I created – 30 medication mistakes that every healthcare professional should know! It’s FREE.